Alert archive / Hawaii / High Surf Advisories in 2011

High Surf Advisory 39, NWS Honolulu, HI

October 22, 2011Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Oct 22, 2011, 3:32 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Oct 23, 2011, 6:00 AM HST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2011, 3:32 PM HST (01:32 UTC)
In effect from
Oct 23, 2011, 6:00 AM HST
Expired
Oct 24, 2011, 3:22 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WHHW40 PHFO 230132
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SAT OCT 22 2011

...HIGH SURF ADVISORY FOR RISING SURF SUNDAY ALONG NORTH AND WEST
FACING SHORES OF KAUAI AND NIIHAU...

...HIGH SURF ADVISORY FOR RISING SURF SUNDAY ALONG NORTH FACING
SHORES OF OAHU MOLOKAI AND MAUI...

.A DEEP LOW IN THE GULF OF ALASKA GENERATED A NORTHWEST SWELL THAT
WILL ARRIVE LATE TONIGHT AND PEAK SUNDAY AFTERNOON. THE SWELL WILL
MAINTAIN ELEVATED SURF THROUGH SUNDAY NIGHT.

HIZ001>003-007-008-012-013-017-019-020-231445-
/O.NEW.PHFO.SU.Y.0039.111023T1600Z-111024T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
332 PM HST SAT OCT 22 2011

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY. 

* SURF...WAVES OF 10 TO 15 FT ARE EXPECTED ALONG NORTH FACING
  SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI. WAVES OF 8 TO 12
  FEET ARE EXPECTED ALONG WEST FACING SHORES OF NIIHAU AND KAUAI.

* TIMING...SURF WILL BEGIN TO RISE LATE TONIGHT AND WILL REACH
  ADVISORY LEVELS LATE SUNDAY MORNING.

* IMPACTS...DANGEROUS RIP CURRENTS WILL BE HAZARDOUS TO
  SWIMMERS...AND LARGE SHORE BREAK WILL CREATE DANGEROUS
  CONDITIONS ALONG THE SHORELINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
WROE
3 follow-up statements
350 
WHHW40 PHFO 231329
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST SUN OCT 23 2011

...HIGH SURF ADVISORY FOR RISING SURF SUNDAY ALONG NORTH AND WEST
FACING SHORES OF KAUAI AND NIIHAU...

...HIGH SURF ADVISORY FOR RISING SURF SUNDAY ALONG NORTH FACING
SHORES OF OAHU MOLOKAI AND MAUI...

.A DEEP LOW IN THE GULF OF ALASKA GENERATED A NORTHWEST SWELL
THAT HAS ARRIVED THIS MORNING AND WILL PEAK THIS AFTERNOON. THE
SWELL WILL MAINTAIN ELEVATED SURF THROUGH TONIGHT.

HIZ001>003-007-008-012-013-017-019-020-240230-
/O.CON.PHFO.SU.Y.0039.111023T1600Z-111024T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
329 AM HST SUN OCT 23 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...WAVES OF 10 TO 15 FT ARE EXPECTED ALONG NORTH FACING 
  SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI. WAVES OF 8 TO 12 
  FEET ARE EXPECTED ALONG WEST FACING SHORES OF NIIHAU AND 
  KAUAI. 

* TIMING...SURF WILL REACH ADVISORY LEVELS LATER THIS MORNING.

* IMPACTS...DANGEROUS RIP CURRENTS WILL BE HAZARDOUS TO 
  SWIMMERS...AND LARGE SHORE BREAK WILL CREATE DANGEROUS 
  CONDITIONS ALONG THE SHORELINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
819 
WHHW40 PHFO 240134
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST SUN OCT 23 2011

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...

.A LONG PERIOD NORTHWEST WILL PEAK SUNDAY EVENING AND THEN
DIMINISH BELOW ADVISORY LEVELS ON MONDAY.

HIZ001>003-007-008-012-013-017-019-020-241445-
/O.CON.PHFO.SU.Y.0039.000000T0000Z-111024T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
334 PM HST SUN OCT 23 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...WAVES OF 10 TO 15 FT WILL IMPACT NORTH FACING SHORES OF
  NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI. WAVES OF 8 TO 12 FEET
  WILL IMPACT WEST FACING SHORES OF NIIHAU AND KAUAI.

* TIMING...SURF WILL PEAK SUNDAY EVENING AND THEN GRADUALLY
  DIMINISH BELOW ADVISORY LEVELS THROUGH MONDAY MORNING.

* IMPACTS...DANGEROUS RIP CURRENTS WILL BE HAZARDOUS TO SWIMMERS
  AND BEACH GOERS. LARGE SHORE BREAK WILL CREATE DANGEROUS CONDITIONS
  ALONG THE SHORELINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BIRCHARD
817 
WHHW40 PHFO 241322
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 AM HST MON OCT 24 2011


HIZ001>003-007-008-012-013-017-019-020-241430-
/O.CAN.PHFO.SU.Y.0039.000000T0000Z-111024T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
322 AM HST MON OCT 24 2011

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HEIGHTS HAVE DECREASED BELOW ADVISORY THRESHOLD ALONG NORTH
AND WEST FACING SHORES. THE HIGH SURF ADVISORY IS THEREFORE CANCELLED.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 22, 3:30 PM HST, 2 minutes earlier.

Area forecast discussion, Oct 22, 3:30 PM HST, 2 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SAT OCT 22 2011

.SYNOPSIS...
LIGHT TO MODERATE TRADE WINDS WILL BECOME MORE SOUTHEASTERLY EARLY
NEXT WEEK AS A SURFACE TROUGH DEVELOPS FAR WEST OF THE ISLANDS.
CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS DURING NIGHTS
AND MORNINGS THROUGH MOST OF THIS WEEKEND...SHIFTING TO LEEWARD AND
MAUKA AREAS DURING THE AFTERNOONS AND EVENINGS NEXT WEEK.

&&

.DISCUSSION...
EAST TO SOUTHEASTERLY FLOW IS FOUND AT LOW LEVELS ACROSS THE
ISLANDS WITH SOUTHWESTERLY FLOW ALOFT BRINGING A FEW THIN HIGH
CLOUDS. RECENTLY...THE CLOUDS AND SHOWERS HAVE DEVELOPED OVER
LEEWARD KAUAI AND OAHU AS AFTERNOON SEABREEZES CONVERGE WITH THE
LIGHT EAST SOUTHEAST FLOW. IN ADDITION...A PATCH OF SHOWERY CLOUDS
IS MOVING INTO THE PUNA DISTRICT ON THE BIG ISLAND.

ON THE LARGE SCALE...THE PATTERN ACROSS THE CENTRAL PACIFIC
FEATURES AN UPPER LEVEL TROUGH WHICH IS PROGRESSING EAST WHICH IS
PASSING THE DATELINE FAR NORTHWEST OF THE MAIN HAWAIIAN ISLANDS.
THIS UPPER FEATURE WILL CARVE OUT A LOW NEAR 170W AROUND 25N OVER
THE NEXT DAY OR TWO. UPPER RIDGING WILL REMAIN DOMINANT OVER THE
STATE AND KEEP CONVECTIVE ACTIVITY FROM BECOMING DEEP. HOWEVER WITH
LIGHT STEERING FLOW THE NEXT SEVERAL DAYS...A FEW AREAS MAY GET
APPRECIABLE RAINFALL AMOUNTS.

AS THE TROUGH FAR NORTHWEST OF THE STATE WEAKENS AND LIFT TO THE
NORTHEAST DURING THE LAST HALF OF THE WEEK...THE TRADE WINDS SHIFT
BACK TO THE EAST NORTHEAST AT MODERATE SPEEDS. MODEL TRENDS SUGGEST
THAT WINDS WILL BECOME MORE EASTERLY BY MIDWEEK AND EASTERLY TO
NORTHEASTERLY LATE IN THE NEXT WEEK...SO VOG IS NOW NOT EXPECTED TO
REACH THE SMALLER ISLANDS.

&&

.MARINE...
A NORTHWEST SWELL ARRIVING THIS EVENING...WILL BUILD TO HEIGHTS
REACHING HIGH SURF ADVISORY THRESHOLD ON NORTH FACING SHORES OF
NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI AND WEST FACING SHORES OF
NIIHAU AND KAUAI BY DAWN SUNDAY. THIS SWELL WILL SLOWLY DECLINE
INTO THE WORK WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY IN EFFECT FROM 6 AM HST SUNDAY UNTIL 6 AM HST
MONDAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU AND
KAUAI...AND THE NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI.

&&

BRENCHLEY

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:04 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Oct 23, 1:18 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

High Surf Advisories in Hawaii, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.